Maryland, 2017Winter Storm and Winter Weather in Maryland, December 8 to 9, 2017
December 8 to 9, 2017 · NWS LWX · 15 events in 15 counties and zones
Low pressure passed by to the south and this caused a period of snow across southern Maryland on the 9th. For other locations, a potent upper-level trough and disturbance associated with the trough passed through the area on the 9th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed by to the south and this caused a period of snow across southern Maryland on the 9th. For other locations, a potent upper-level trough and disturbance associated with the trough passed through the area on the 9th. The forcing from the disturbance caused a period of snow to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 8, 3:00 PM EST, 2 hours earlier.
Area forecast discussion, Dec 8, 3:00 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EST Fri Dec 8 2017
.SYNOPSIS...Low pressure system will impact the area tonight
through Saturday. High pressure will return Sunday into Monday.
Another low pressure will impact the area on Tuesday. Weak high
pressure builds over the area for the second half of next week.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...Low pressure will get
organized and gather strength off of the southeast coast late
tonight and track northeast parallel to the mid-Atlc coast Sat.
To the nw of the sfc low track expect a swath of moderate to
occasional heavy snow late tonight into Sat. 12Z global model
guidance remained consistent with the previous 00Z and 12Z
cycles from the past 12 to 24 hrs. This boosts confidence for
supporting higher snow totals near and south of the I-95
corridor where deterministic and ensemble QPF show half inch or
greater QPF. Amplifying upper level trough and strengthening
upper level divergence will provide large scale forcing for
upward vertical motion for significant early season snows
especially across our southeast counties. Refer to our local
winter page for specific snow totals and probabilities. Precip
will end by 21Z Sat as low moves farther offshore and NW winds
kick in.
&&
.SHORT TERM /SATURDAY NIGHT SUNDAY NIGHT/...
Low pres moves farther offshore with precip ending but upper
level trof crossing the area will result in snow showers
over the mtns with a couple of inches of accumulation likely.
Turning colder and windy late Sat night and Sun.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A highly amplified upper level flow pattern will continue to
dominate the long term period with west coast ridging and east coast
troughing. We'll be in between shortwave troughs on Monday, so dry
but chilly weather is expected. A surface low will be moving through
the Great Lakes Monday night. Model consensus has the warm advection
arm of this system dry except along the Appalachian crest, but if
this changes, there could be mixed precipitation potential. The
associated cold front and upper trough axis will swing through the
area Tuesday and Tuesday night. Winds could be quite gusty behind
the front. Upslope snows look likely, while there could be some snow
showers or even squalls east of the mountains. Surface temperatures
will likely remain above freezing (40s for early highs) until very
late in the day though.
The core of the cold air will be over the area Wednesday into
Wednesday night. It's possible some areas could fail to reach
freezing for highs on Wednesday, then fall into the teens Wednesday
night. There could be additional opportunities for flurries during
this time. High pressure will nudge into the area from the south on
Thursday, but the next shortwave trough will approach on Friday,
likely driving another surface low through the Great Lakes. There's
some additional spread in the guidance by this point, although there
will be a chance of wintry precipitation across parts of the area.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Developing IFR/LIFR conditions in light/moderate snow late
tonight into Sat. Precip ends by 21Z Sat with improving
conditions Sat evening. Winds strengthen from the NW Sat night
with gusts up to 30 kt possible into Sun. Winds diminish Sun
night.
An interval of sub-VFR clouds is possible Monday night. Brief
visibility impacts in scattered snow showers will be possible
Tuesday into Tuesday night. Wind gusts over 30 kt possible Tuesday
through Wednesday.
&&
.MARINE...
Light and variable winds through this evening then increasing
late tonight across the southern waters. SCA issued earlier.
Winds strengthen across all waters Sun with solid SCA
conditions everywhere. Chance of gales appears relatively low
attm.
Light southerly flow is expected Monday with weak high pressure.
Small Craft Advisory conditions could begin Monday night, but become
more likely with winds out of the west-northwest Tuesday into
Wednesday after a cold front sweeps across the area. A period of
gale force winds will also be possible.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from midnight tonight to 4 PM EST
Saturday for DCZ001.
MD...Winter Weather Advisory from midnight tonight to 4 PM EST
Saturday for MDZ006-011-013-014-503>508.
Winter Weather Advisory from 4 AM to 4 PM EST Saturday for
MDZ004-005.
Winter Storm Warning from 7 PM this evening to 4 PM EST
Saturday for MDZ016>018.
VA...Winter Weather Advisory from 7 PM this evening to 4 PM EST
Saturday for VAZ025-026-029-030-040-501-507-508.
Winter Weather Advisory from midnight tonight to 4 PM EST
Saturday for VAZ036>039-050>056-502-506.
Winter Weather Advisory from 4 AM to 4 PM EST Saturday for
VAZ505.
Winter Storm Warning from 7 PM this evening to 4 PM EST
Saturday for VAZ057.
WV...None.
MARINE...Small Craft Advisory from midnight Saturday night to 6 AM EST
Sunday for ANZ530>533-538>542.
Small Craft Advisory from midnight tonight to 4 PM EST
Saturday for ANZ533-541-542.
Small Craft Advisory from midnight tonight to 6 AM EST Sunday
for ANZ534-537-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...ADS/LFR
MARINE...ADS/LFRHazardous weather outlook, Dec 8, 3:50 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
350 PM EST Fri Dec 8 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-092100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
350 PM EST Fri Dec 8 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Winter Storm Warning is in effect starting at midnight tonight
for southern Maryland and King George County Virginia.
A Winter Weather Advisory is in effect starting at midnight
tonight for the rest of the outlook area, including the greater
metropolitan areas of Baltimore and Washington.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Winter Storm Warning remains in effect through 4 PM Saturday for
southern Maryland and King George County Virginia.
A Winter Weather Advisory remains in effect through 4 PM Saturday
for the rest of the outlook area, including the greater metropolitan
areas of Baltimore and Washington.
Slippery conditions will continue through early Sunday as
temperatures drop well below freezing Saturday night.
There is a slight winter storm threat Tuesday morning. If the
threat materializes, it may cause travel disruptions.
Gale Warnings may be needed for portions of the waters Saturday
night into Sunday and again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report snowfall observations per normal procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-092100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
350 PM EST Fri Dec 8 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect starting at 7 PM for the
central Shenandoah Valley and much of the north central Virginia
Piedmont including Charlottesville. The remainder of the outlook
area has a Winter Weather Advisory in effect starting at midnight
tonight for the northwest suburbs of Washington DC, including
northern Virginia.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Winter Weather Advisory continues through 4 PM for the central
Shenandoah Valley and much of the north central Virginia Piedmont
including Charlottesville. The remainder of the outlook area has
a Winter Weather Advisory in effect starting at midnight tonight
for the northwest suburbs of Washington DC, including northern
Virginia.
Slippery conditions will continue through early Sunday as
temperatures drop well below freezing on Saturday night.
A period of accumulating upslope snow showers is also likely
along and west of the Allegheny front late Saturday into early
Sunday. Winter Weather Advisories will likely be needed.
There is a slight winter storm threat Tuesday morning. If the
threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters should report snowfall observations per normal procedures.
Winter Weather, Calvert
- When
- December 8, 5:00 PM EST to December 9, 9:00 PM EST
- Where
- Calvert forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Snowfall totaled up to 3.0 inches near Saint Leonard and 3.0 inches near Deale. Snowfall averaged between 2 and 5 inches across the county.
Winter Weather, St. Mary'S
- When
- December 8, 5:00 PM EST to December 9, 9:00 PM EST
- Where
- St. Mary'S forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Snowfall totaled up to 6.2 inches near Ridge and 5.0 inches near Leonardtown. Snowfall averaged between 3 and 6 inches across the county.
Winter Weather, Prince Georges
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Prince Georges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Snowfall totaled up to 2.5 inches in Morningside and 2.7 inches in Bowie. Snowfall averaged between 2 and 3 inches across the county.
Winter Weather, Northwest Montgomery
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Northwest Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Snowfall averaged between 3 and 5 inches across northern Montgomery County. Snowfall totaled up to 5.2 inches near Damascus and 3.9 inches near Clarksburg.
Winter Weather, Central and Southeast Montgomery
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Central and Southeast Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Snowfall averaged between 2 and 4 inches across southeastern Montgomery County.
Winter Weather, Northwest Howard
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Northwest Howard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
Snowfall averaged between 3 and 5 inches across northwest Howard County. Snowfall totaled up to 3.5 inches in Ellicott City.
Winter Weather, Central and Southeast Howard
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Central and Southeast Howard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
Snowfall averaged between 2 and 4 inches across northwest Howard County. Snowfall totaled up 2.0 inches in Columbia.
Winter Weather, Anne Arundel
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Anne Arundel forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Snowfall totaled up to 3.5 inches near South Gate and 2.0 inches in Deale. Snowfall averaged between 2 and 4 inches across the county.
Winter Weather, Frederick
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Snowfall totaled up to 3.0 inches near New Market and 2.0 inches near Buckeystown.
Winter Weather, Southern Baltimore
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Snowfall totaled up to 4.3 inches near Towson. Snowfall averaged between 2 and 4 inches across southern Baltimore County.
Winter Weather, Northwest Harford
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Northwest Harford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Snowfall averaged between 3 and 5 inches across northwest Harford County. Snowfall totaled up to 4.3 inches in Norrisville.
Winter Weather, Southeast Harford
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Southeast Harford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Snowfall averaged between 2 and 4 inches across southeast Harford County. Snowfall totaled up to 4.0 inches near Abingdon.
Winter Weather, Charles
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Charles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Snowfall totaled up to 2.3 inches near Dentsville and 2.0 inches near Bryantown.
Winter Storm, Carroll
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Snowfall averaged between 3 and 6 inches across Carroll County. Snowfall totaled up to 6.1 inches near Oakland, 5.7 inches near Gamber and 5.4 inches near Winfield.
Winter Storm, Northern Baltimore
- When
- December 9, 5:00 AM EST to 9:00 PM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Snowfall averaged between 3 and 6 inches across northern Baltimore County. Snowfall totaled up to 6.0 inches near Bentley Springs and 5.5 inches near Parkton. Snowfall totaled up to 5.0 inches near Glyndon and 4.5 in Reisterstown.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, December 8 to 9, 2017$95,000 · 10 events
- Winter Storm and Winter Weather in Georgia, December 8 to 9, 201752 events
- Damaging Wind in Florida, December 8, 2017$50,000 · 1 event
- Winter Storm in Alabama, December 8 to 9, 201729 events
- Winter Weather in Virginia, December 8 to 9, 201720 events
- Winter Storm in Virginia, December 8 to 9, 201718 events
- Winter Weather in Louisiana, December 8, 201717 events
- Winter Weather and Astronomical Low Tide in New Jersey, December 8 to 9, 201716 events
- Heavy Snow and Winter Weather in Alabama, December 8 to 9, 201714 events
- Winter Storm in North Carolina, December 8 to 9, 201712 events
- Heavy Snow in North Carolina, December 8 to 9, 201710 events
- Heavy Snow and Winter Weather in Texas, December 8, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729432, 729433, 729422, 729423, 729424, 729425, 729426, 729427, 729428, 729429, 729430, 729431, 729434, 729435, 729436.